Make Yourself Comfortable.

Is my anti-depressant affecting my sex life?

Hello Couch! I've got some questions that maybe some of you can help out with.

I've lately been having problems with my sex life. My libido is practically non-existant and anytime I'm being touched sexually it feels like there's a barrier between my arousal and the sensations. The only times I've been able to have an orgasm in the past couple of months is if a strong vibrator is involved (with the vibrator turned up to max strength) and even that's not a guarantee. I am wondering if this has anything to do with the Lexapro that I've now been taking for about five months.

A little backstory on my history with anti-depressants. I've been on anti-depressants since I was 16 (I'll be 24 in Aug.), and up until about six months ago I was on Zoloft with no real problems. That is, until my body decided after 5+ years that it was allergic to Zoloft. I got the allergy rash from hell all over my legs, and it took a while to diagnose because my dermatologist was confused as to how my body was suddenly allergic to something it had had no problems with. Ultimately, my leg had to be biopsied and it came back that yes, I was indeed allergic to Zoloft. So, I went to my psychiatrist who I have been seeing since I first started taking anti-depressants. She suggested that I tried to go completely without anti-depressants for a little since I had started taking them as a teenager, and maybe I didn't need them anymore since I was done with puberty. Okay, sure. I tried it.

Advertisement

So, over the next couple of months I started weaning myself off Zoloft. I was fine until I got to the point where I was taking less than 12.5mg a day. Then my depressions flooded me with a force I haven't felt since I was a teenager. Initially, I was determined to get off the Zoloft and anti-depressants all together, until Mr. Fishnets confronted me about my depression. That was what I needed and I left a voicemail with my psychiatrist at something like 2AM saying "this isn't working. I need the anti-depressants." A few days later, she put me on Lexapro (10mg versus the 150mg I had been taking with Zoloft). It was like a switch had been hit. I felt better emotionally almost immediately. I didn't have any kind of allergic reaction. Life was good.

But then the sex problems started happening. Now before this, Mr. Fishnets were having our own sex related problems (he has been having trouble lasting, this is a separate thing and he's working on it), so at first I just chalked up my not wanting to have sex as a reaction to our own difficulties. But it wasn't just that I didn't want to have sex, I didn't want to to masturbate, or any of the things I usually do. Then, when I did, I started to have problems with getting physically aroused. I would lose my arousal easily, and I didn't seem to react to sensations, like I was feeling them through a blanket. I've been worrying that it might be related to my Lexapro, but after the nightmare of going through Zoloft withdrawal, I'm afraid to switch. At the same time, I'm terrified of losing my sex life. Mr. Fishnets has been super understanding (even when I woke up from nightmares where he was cheating on me and I had a big old freakout), but I know that he's finding all of this frustrating too.

So I suppose my question is this: has anyone else had any problems with SSRIs like this? Is it weird that I had no problem with one SSRI (Zoloft) but I might be having a problem with another one? Is it strange that it took a few months for it to have an affect on my sex life?

I'm going to see my psychiatrist soon (almost out of Lexapro) and I'll address of all of this with her. I wish I could see my old therapist (who was not my psych, she wasn't an MD) regularly, but it's not something I can currently afford (150 a session), nor can I afford to see my psychiatrist more regularly that I do (300 a session).

Also, I have used the brand names in this post, but for clarification I am taking the generic version of these medications.

Share This Story